Alert archive / Kansas / Tornado Warnings in 2010

Tornado Warning 57, NWS Goodland, KS

June 20, 2010Gove County, Logan County, Kansas

NWS Goodland, KS issued this tornado warning at Jun 20, 2010, 4:53 PM CDT for Gove County, Logan County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2010, 4:53 PM CDT (21:53 UTC)
Expired
Jun 20, 2010, 6:00 PM CDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Gove County, KS, Logan County, KS

The radar

The Goodland radar (KGLD), 91 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:07 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2010-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2010-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1555 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 20, 3:17 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 20, 3:17 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT SUN JUN 20 2010

.DISCUSSION...
200 PM MDT SUN JUN 20 2010

LOW PRESSURE OVER FAR EASTERN COLORADO EARLY THIS AFTERNOON WILL
DRIFT NORTH DURING THE NEXT FEW AFTERNOON AND EARLY EVENING HOURS
THEN SETTLE BACK OVER FAR EASTERN COLORADO/SOUTHEAST COLORADO BY
DAYBREAK BEFORE FINALLY MOVING OUT OF THE AREA WEDNESDAY AS HIGH
PRESSURE BUILDS INTO THE AREA FROM THE NORTHWEST.

PRECIPITATION CHANCES WILL CONTINUE TO FAVOR AREAS NORTH OF THE
FRONT...SIMILAR TO THE PAST FEW DAYS AS THE UPPER PATTERN REMAINS
NEARLY THE SAME. SEVERE WEATHER POSSIBLE ALONG WITH HEAVY RAIN. AM
THINKING THESE RECENT OVERNIGHT PRECIP EVENTS WILL DRIVE THE FRONT
FURTHER SOUTH TOWARD THE NAM IDEA.

WILL REINTRODUCE STRATUS (80%+ SKY COVER GRIDS) AND FOG INTO THE
FORECAST FAVORING NAM/RUC MODELS GIVEN THEIR PERFORMANCE THE PAST
FEW DAYS WITH OVERNIGHT/EARLY MORNING STRATUS/FOG PER SATELLITE
IMAGERY.

AFTERNOON TEMPERATURES WILL BE HOTTEST ACROSS THE SOUTH AND LESS
HOT ACROSS THE NORTH WITH THE HIGHEST DEGREE OF UNCERTAINTY IN THE
MIDDLE WHERE EITHER THE HOTTER OR LESS HOTTER AIRMASS WILL BE IN
PLACE. AROUND/NEAR 90 NORTH WITH UPPER 90S TO NEAR 100 SOUTH
MONDAY AND TUESDAY. LOW TO MID 80S EXPECTED WEDNESDAY.

THURSDAY-SUNDAY...BROAD UPPER RIDGE THURSDAY SLOWLY/SLIGHTLY
SHIFTS EAST FRIDAY THROUGH SUNDAY WHILE AT THE SFC LEE TROUGH
ALONG CO/KS BORDER THURSDAY AND FRIDAY GIVES WAY TO A WEAK FRONTAL
BOUNDARY IN THE AREA SATURDAY AND SUNDAY. AFTERNOON TEMPERATURES
RETURN TO THE LOW AND MID 90S.

07

&&

.AVIATION...
1132 AM MDT SUN JUN 20 2010

FOR THE 18Z TAFS...MORNING STRATUS DECK WILL CONTINUE TO ERODE AND
SHOULD LIFT AT KMCK BY EARLY AFTERNOON. ATTENTION WILL THEN TURN TO
POTENTIAL FOR CONVECTION. DIFFERENTIAL HEATING BOUNDARY EVIDENT ON
VISIBLE SATELLITE NEAR INTERSTATE 70 AND FRONTAL BOUNDARY DRAPED
ACROSS NORTHWEST KANSAS WILL BE THE LIKELY INITIATING MECHANISMS.
ADDITIONAL STORMS WILL DEVELOP IN POST FRONTAL UPSLOPE REGION OF
NORTHEAST COLORADO AND MOVE INTO THE AREA TONIGHT. ANY STORM THAT
DEVELOPS HAS THE POTENTIAL TO PRODUCE LARGE HAIL...GUSTY SURFACE
WINDS...AND LOCALLY HEAVY RAINFALL.

024

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 20, 11:40 AM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT SUN JUN 20 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT SUN JUN 20 2010 /1140 AM CDT SUN JUN 20 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TODAY. LOCALLY HEAVY RAINFALL...LARGE HAIL...DAMAGING
WINDS...AND A FEW TORNADOES WILL BE POSSIBLE.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A STALLED
OUT FRONTAL BOUNDARY FROM TRIBUNE TO NORTON KANSAS. THIS ACTIVITY WILL
MOVE NORTHEAST THROUGH THE EVENING HOURS.

OTHER THUNDERSTORMS MAY DEVELOP IN NORTHEAST COLORADO THIS AFTERNOON
AND MOVE INTO AREAS NORTH OF INTERSTATE 70 THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WARM FRONT WILL CONTINUE TO PROVIDE A FOCUS FOR MOISTURE AND
INSTABILITY FOR THUNDERSTORM DEVELOPMENT ACROSS THE TRI-STATE AREA
THROUGH WEDNESDAY. THERE WILL BE POTENTIAL FOR SEVERE WEATHER WITH
SOME OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Local storm report, Jun 20, 4:24 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
324 PM MDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             13 NW LEOTI             38.62N 101.53W
06/20/2010  E0.88 INCH       WICHITA            KS   TRAINED SPOTTER

&&

HENDERSON
Local storm report, Jun 20, 4:27 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             13 NW LEOTI             38.62N 101.53W
06/20/2010  E1.00 INCH       WICHITA            KS   TRAINED SPOTTER

            CORRECTION FOR SIZE.

&&

HENDERSON
Local storm report, Jun 20, 4:31 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
331 PM MDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND GST     5 E GOVE                38.96N 100.40W
06/20/2010  M63 MPH          GOVE               KS   MESONET

&&

HENDERSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:40 PM CDTSevere Thunderstorm WarningGLDGraham, Norton35 min
Jun 19, 8:16 PM CDTSevere Thunderstorm WarningGLDGraham59 min
Jun 20, 3:36 PM CDTSevere Thunderstorm WarningGLDGove, Logan54 min
Jun 20, 3:54 PM CDTTornado WarningGLDGove, Logan, Wichita66 min
Jun 20, 3:57 PM CDTSevere Thunderstorm WarningGLDGreeley43 min
Jun 20, 4:24 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan66 min
Jun 20, 4:25 PM CDTSevere Thunderstorm WarningGLDLogan, Wichita65 min
Jun 20, 4:25 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan65 min
Jun 20, 4:57 PM CDTSevere Thunderstorm WarningGLDLogan, Wichita63 min
Jun 20, 5:16 PM CDTTornado WarningGLDThomas59 min
Jun 20, 5:25 PM CDTTornado WarningGLDGove65 min
Jun 20, 5:29 PM CDTTornado WarningGLDGraham23 min
Jun 20, 6:08 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace26 min
Jun 20, 6:18 PM CDTTornado WarningGLDThomas42 min
Jun 20, 6:25 PM CDTTornado WarningGLDGove, Logan65 min
Jun 20, 6:38 PM CDTFlash Flood WarningGLDGove, Logan, Wichita6 hr

Nearby

Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.